- advertisement -

Allergic to Apidra

Discussion in 'Parents of Children with Type 1' started by saxmaniac, Oct 26, 2010.

  1. saxmaniac

    saxmaniac Approved members

    Joined:
    Jun 1, 2007
    Messages:
    4,057
    It turns out Alex is allergic to Apidra. Thanks to dqmomof3 for clueing us in that this might be the case. I figured I'd post this, in case anyone else was seeing the same symptoms.

    It started off so great. When we switched from Novolog, it worked wonderfully, in fact, we had to reduce the basal down much lower than ever, to keep him from going low.

    Then, the rashes started. Under the pod, would be a big nasty, rash where his skin. It wasn't just red and itchy, the skin felt like it had expanded out and become very thick, almost brittle. But, the insulin was still good, so we stuck with it. We've had reactions like this before, just less agressive, so we figured it was just the normal irritation coming back to roost.

    Then last weekend happened. On Friday night, his BG soared up to 400 and just stayed there. Blood ketones went to 1.4. I corrected and corrected, and nothing happened. I changed his basal from 0.35u/h to 1.0/u/h. No matter what we did, the ketones never fully cleared, they would vary from 0.5-2.0, even with huge amounts of insulin. We were able to get the BG down to the low 200, and occasionally below, but they would just jump back up as soon as he ate anything.

    You should know I'm no ketone newbie, we've gotten them maybe 50 times and cleared them out successfully. This was the first time that we had real trouble clearning them out.

    Yesterday we changed back to Novolog completely with a new site, and... the ketones are all gone, and the BGs are back to their... well, not great, but back to their crazy old self, just less crazy. As for the rashes, I do hope they go away. We will see.
     
  2. Lee

    Lee Approved members

    Joined:
    Oct 5, 2006
    Messages:
    9,633
    I am so glad that dgmomof3 put that idea in your brain! Poor kid! Poor Beth and Scott!
     
  3. valerie k

    valerie k Approved members

    Joined:
    Feb 19, 2008
    Messages:
    1,510
    poor kiddo. Glad you have an answer to the rash problem.
     
  4. Emma'sDad

    Emma'sDad Approved members

    Joined:
    Oct 10, 2006
    Messages:
    1,835
    If it's the same rash that Emma got from using Lantus when she was Dx, it disappeared after a few days once the 'offending' insulin was removed. Glad that you got your answer!
     
  5. Heather(CA)

    Heather(CA) Approved members

    Joined:
    Jun 18, 2007
    Messages:
    10,153
    Yikes that stinks! Kudos to dqmomof3 for the great input. Maybe some Benadryl with help the rash go away faster? Poor guy:(
     
  6. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    A friend of ours (adult) has an allergy to it also. After many years of Novolog, she decided she needed to shake things up a bit...and boy did she!
     
  7. Karenwith4

    Karenwith4 Approved members

    Joined:
    Dec 2, 2007
    Messages:
    1,442
    Thanks for sharing
    We're considering a switch so this is good information to have.

    How long did it take for the allergic reaction to appear?

    I'm off to search your other posts.
    Karen
     
  8. dqmomof3

    dqmomof3 Approved members

    Joined:
    Dec 29, 2007
    Messages:
    2,778
    Ugh, Scott. One of those times it stinks to be right. Unfortunately, as you know, we're in the same boat with Jayden...I love Apidra. We were losing a site every 18 hours and had some site infections even then. We completely forgot to do her site change this week with Novolog. She went SIX days with the same site with not even a bump where it was. Jayden and Apidra do not mix :(. Sorry to hear that Alex and Apidra don't mix either!
     
  9. Jacob'sDad

    Jacob'sDad Approved members

    Joined:
    Nov 20, 2007
    Messages:
    3,803
    Well that sucks. Sorry Scott.:( Jacob's skin breaks out but not from Apidra. Those sites look pretty good.
     
  10. sarahspins

    sarahspins Approved members

    Joined:
    May 5, 2009
    Messages:
    2,205
    I have reactions like this ALL of the insulins.. lucky me :( Fortunately (is there something to be thankful for?) it's somewhat cyclic and my reaction is to the preservatives in the insulin solution, not the insulins themselves, so I can go several months with relatively few issues (I am starting to imagine that the amounts of preservatives in insulin varies more than stated?), then it's literallly like NOTHING will work... I can stack correction on top of correction and still climb sky high. I went through a fairly extensive round of allergy testing to see what we could find out about what was causing that, and ultimately I gained very little information as a result of doing so, other than the assurance from my Allergist that it's not likely to become an anaphalactic type reaction. My Endo however actually charted several months ago that "patient continues to use insulin at own risk of anaphalaxys" as if I had some other option. I countered with requesting an epipen if that was truly the case (and I carry it everywhere with me, just in case).

    I even tried pumping U500 to see if using less volume of insulin would help, and it did a little bit.. but my control on that insulin was very very poor. I'd basically have to go on an extremely low carb diet to be able to use it, and I don't really think I want to go to that sort of extreme. I do think that it is currently my "fall back" option for when I get a "flare" with those reactions, if you will, despite it's drawbacks, as it does at least work, albeit slowly.
     
  11. Chippy28

    Chippy28 Approved members

    Joined:
    Sep 24, 2008
    Messages:
    190
    This is interesting. I am so sorry that you guys are dealing with it though.

    Was the reaction just underneath the adhesive? Did you notice a reaction if you ever gave Apidra by syringe?

    I have been having a reaction under my sites for the past year. I have changed infusion sets and that has helped a little, but not completely. I am wondering if this is more of an insulin issue...
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice